MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. TRUGUIDE DISPOSABLE BIOPSY NEEDLE; BIOPSY INSTRUMENT

BARD PERIPHERAL VASCULAR, INC. TRUGUIDE DISPOSABLE BIOPSY NEEDLE; BIOPSY INSTRUMENT
Catalog Number C1816A
Medical Device Problem Codes Break (1069); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/10/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No medical records were provided to the manufacturer.Medical images were provided to the manufacturer; however, the images were indistinct and a conclusion could not be established.The lot number of the device was provided.The device history records are currently under review.The return of the device is pending.The investigation is currently underway.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that during an ultrasound guided liver biopsy, after three tissue samples were obtained, the biopsy needle and coaxial were removed from the patient and a segment of the coaxial needle had allegedly became detached and remained in the patient's liver.An incision was made to remove the detached segment under fluoroscopy.Gel foam slurry was injected and the incision was sutured closed.
 
Additional Manufacturer Narrative
Manufacturing review: the device history records were reviewed with special attention to the raw materials, subassemblies, manufacturing process and quality control testing.This lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.Visual inspection: the coaxial cannula was returned.The trocar tip stylet, blunt tip stylet, and depth stopper were not returned.The sample was received in two segments.The break occurred approximately 5.1cm from the distal end of the hub.The distal end of this segment was viewed under magnification (20x).The edge of the broken cannula appeared jagged and bent.The detached/broken segment of the cannula measured approximately 6cm.The segment was viewed under magnification (20x).It was noted that the broken edge of the cannula was bent.Additionally, the distal end of the segment was pinched.No other anomalies were noted on the device.Two unopened lot samples were also returned.The samples were received sealed in the original packaging.No anomalies noted.Functional/performance evaluation: functional testing was not performed, due to the condition of the returned device.The returned lot samples were not functionally tested, as there was no alleged deficiency reported.Medical records review: medical records were not provided; therefore, a medical records review was not performed.Image/photo review: received two images from the facility for review of a liver biopsy.Based on the images provided, a linear metallic tube with a slight bend in a cranial direction; located between the level of the right 11th and 12th rib and medial to ribs.Based on the images provided, the linear metallic tube was removed.Conclusion: one truguide coaxial cannula and two sealed truguide lot samples were returned for evaluation.Additionally x-ray images were provided for review.The investigation was confirmed for a broken coaxial cannula.The coaxial was broken at approximately the sixth reference marking from the hub.No issues were noted with the two lot samples.Per the reported event details, it was noted that the patient was combative during the procedure.Additionally, the image review noted that the needle was located at the level of the 11th and 12th ribs.Therefore, it was likely that the location of needle and the movement of the patient during the biopsy contributed to the reported event.However, based upon the available information, the definitive root cause was unknown.Labeling review: the current ifu (instructions for use) states: indications for use: the coaxial biopsy needle guide is intended for use as a guiding needle in obtaining core biopsy samples from soft tissue such as liver, kidney, spleen, lymph nodes and various soft tissue lesions.Contraindications: not intended for use in bone.Precautions: - this product should be used by a physician who is completely familiar with the indications, contraindications, limitations, typical findings and possible side effects of core needle biopsy, in particular, those relating to the specific organ being biopsied.- before using, inspect the needle for damaged point, bent shaft or other imperfections that would prevent proper function.If the needle components are damaged or bent, do not use.Potential complications: - potential complications of coaxial guided biopsy are site specific and may consist of hematoma; hemorrhage; infection; adjacent tissue injury; pain; bleeding; hemoptysis; hemothorax; non-target tissue, organ or vessel perforation; and pneumothorax.Equipment required: the bard truguide coaxial biopsy needle is designed for use with bard disposable max-core and monopty biopsy instruments and bard magnum biopty-cut disposable biopsy needles.Note: for ease of insertion, puncture the skin with a scalpel at the entry site.Using imaging guidance, insert the tip of the truguide coaxial biopsy needle proximal to the lesion to be biopsied using the depth stop as an aid for proper placement and adjust as necessary.The depth stop should be adjusted so that the needle is in proper position when the depth stop is in contact with the skin.This will help stabilize the bard truguide coaxial biopsy needle.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that during an ultrasound guided liver biopsy, after three tissue samples were obtained, the biopsy needle and coaxial were removed from the patient and a segment of the coaxial needle had allegedly became detached and remained in the patient's liver.An incision was made to remove the detached segment under fluoroscopy.Gel foam slurry was injected and the incision was sutured closed.The patient was reportedly in good condition and no further intervention was required.

Brand Name
TRUGUIDE DISPOSABLE BIOPSY NEEDLE
Common Device Name
BIOPSY INSTRUMENT
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key6306054
Report Number2020394-2017-00042
Device Sequence Number512279
Product Code FCG
UDI-Device Identifier00801741085031
UDI-Public(01)00801741085031(17)190728(10)REAU1945
Combination Product (Y/N)N
PMA/510(K) Number
K936194
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/19/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/28/2019
Device Catalogue NumberC1816A
Device Lot NumberREAU1945
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/09/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/11/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/06/2017
Supplement Report FDA Received Date04/19/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age80 YR
Patient Weight91